Two Big FDA Drug and Device Recalls Extend into New Year

FDA drug and medical device officials are continuing their efforts into 2009 with FDA recalls of two dangerous products: the pain patch Duragesic (fentanyl) and a Class I Recall of the ophthalmic medical device Healon D. In both cases, the FDA recall was limited to specific lots of affected, and dangerous, medical products.

The current Duragesic (fentanyl) pain patch recall is on a smaller scope than the previously issued in February 2008 Duragesic recall Tennessee Law Blog had reported. Johnson and Johnson, whose PriCara division’s ALZA Corp produces the fentanyl pain patch, recalled two lots of potentially dangerous Duragesic last week. These recalled dangerous drug patches may contain flaws in the patch that expose users to an immediate and full dosage of the active ingredients, potentially causing trouble breathing and opiate overdose.

Affected by the FDA recall are Duragesic 50 mcg/hr patches in lot number 0817239 as are Sandoz Inc. 50 mcg/hr patches in lot number 0816851.

Last year’s Duragesic recall of nearly 32 million fentanyl Duragesic Pain Patches with the potential to overdose its wearer was initiated not for tears but for excess dosage in the pain patch.

The other major FDA recall, Healon D, which is under a Class I recall (reserved for products that the FDA believes can “cause serious health problems or death”), is due to a chemical agent in the cornea transplant product already linked to optical patients’ eye problems. In addition to cornea transplants, Healon D, an ophthalmic viscosurgical device (OVD), is also used in cataract removal and other ophthalmic procedures.

Manufacturer Advanced Medical Optics has had a Healon recall on lot number UD 30654 in effect since November 2008, but only two-thirds of the recalled product have been returned. The manufacturer has received 66 reports of negative reactions from what appears to be elevated levels of endotoxin (toxins caused by decomposing bacteria) in the drug and of Toxic Anterior Segment Syndrome (TASS), a type of acute inflammation typically occurring within 12–24 hours of cataract surgery.

If you have been injured by a defective medical device or dangerous drug medicine in Tennessee, Georgia, or Kentucky, contact the medical injury lawyers at our Nashville, TN offices by phone (615.353.0930) or by completing a quick prescription drug/medical injury lawyer contact form.

badges